Sleeping pills appear to be linked with a higher death risk, US doctors warn.
The US study, published in BMJ Open, compared more than 10,000 patients on tablets like temazepam with 23,000 similar patients not taking these drugs.
Death risk among users was about four times higher, although the absolute risk was still relatively low.
Experts say while the findings highlight a potential risk, proof of harm is still lacking.
Researchers say patients should not be alarmed nor stop their medication, but if they are concerned they should discuss this with their doctor or pharmacist.
The latest study looked at a wide range of sleeping pills, such as benzodiazepines (temazepam and diazepam), non-benzodiazepines (zolpidem, zopiclone and zaleplon), barbiturates and sedative antihistamines.
The investigators, from the Jackson Hole Centre for Preventive Medicine in Wyoming and the Scripps Clinic Viterbi Family Sleep Centre in California, found that people prescribed these pills were 4.6 times more likely to die during a 2.5-year period compared to those not on the drugs.
Overall, one in every 16 patients in the sleeping pill group died (638 out of 10,531 in total) compared to one in every 80 of the non-users (295 deaths out of 23,674 patients).
This increased risk was irrespective of other underlying health conditions, such as heart and lung diseases, and other factors like smoking and alcohol use, which the researchers say they did their best to rule out.
The researchers say it is not yet clear why people taking sleeping tablets may be at greater risk.
The drugs are sedating and this may make users more prone to falls and other accidents. The tablets can also alter a person’s breathing pattern as they sleep and they have been linked to increased suicide risk.
In this latest study, those taking the highest doses of sleeping tablets also appeared to be at greater risk of developing cancer.
The researchers say: “The meagre benefits of hypnotics, as critically reviewed by groups without financial interest, would not justify substantial risks.”
They say even short-term use may not be justifiable.